Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS Duluth, MN

July 20, 2008Cass County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 20, 2008, 2:46 PM CDT for Cass County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2008, 2:46 PM CDT (19:46 UTC)
Expired
Jul 20, 2008, 3:15 PM CDT
In force
29 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

County Cass County, MN

The radar

The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:06 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 20, 2:06 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
206 PM CDT SUN JUL 20 2008

.DISCUSSION...
STRONG STORMS DEVELOPING THIS AFTERNOON AS A SHORTWAVE DIVES
TOWARD NORTHWEST MINNESOTA. TEMPS AT 500MB HAVE COOLED TO
-15C...AND MUCAPES WERE 1000-2000J/KG. SHEAR WAS WEAKEST ALONG THE
INTERNATIONAL BORDER(<30KT)...BUT WAS AROUND 50KT ALONG OUR
SOUTHERN CWA WHERE 50-55KT 500MB WINDS WERE LOCATED. RISK OF
SEVERE THUNDERSTORMS WILL INCREASE OVER OUR CWA OVER THE NEXT HOUR
OR TWO AS WAVE CONTINUES TO MOVE SOUTHEAST ALONG WITH A WEAK LOW LEVEL
TROUGH. MAIN THREATS PER THE LATEST MCD FROM SPC IS HAIL...AND
AGREE WITH THAT...ALTHOUGH SOME DAMAGING WINDS WILL ALSO BE POSSIBLE.

THREAT FOR SEVERE STORMS SHOULD DIMINISH AFTER SUNSET WITH LOSS OF HEATING.

MODELS ARE HANDLING SHORTWAVE ENERGY ON MONDAY DIFFERENTLY...WITH
THE GFS MUCH STRONGER WITH THE WAVE. WE SIDED IN BETWEEN AND
CONTINUED TO MENTION SOME CHANCE POPS...WITH THE HIGHEST OVER OUR
EASTERN CWA.

HIGH PRESSURE DEVELOPS FOR TUESDAY INTO WEDNESDAY...AND WE
CONTINUED A DRY FORECAST THEN.

AREAS OF FOG CONTINUE OVER LAKE SUPERIOR...AND WEBCAMS AROUND DLH
SHOW FOG RIGHT AT THE SHORELINE...WAFFLING IN AND OUT. WE WILL
MENTION FOG AROUND LAKE SUPERIOR THIS EVENING INTO MONDAY
MORNING...AND ALL AREAS AFTER MIDNIGHT TONIGHT.

&&

.AVIATION...
AREAS OF MVFR CEILINGS WILL CONTINUE THROUGH THIS EVENING...BUT
WILL EVENTUALLY INCREASE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON INTO THIS EVENING...AND LOWER VSBYS AND CEILINGS
WILL OCCUR WITH THEM. AREAS OF FOG AND IFR CONDITIONS AROUND LAKE
SUPERIOR...ESPECIALLY AT THE THE TWIN PORTS HARBOR...EAST ALONG
THE SOUTH SHORE WILL BECOME MORE WIDESPREAD OVERNIGHT. FOG WILL
ALSO DEVELOP OVERNIGHT AT INLAND LOCATIONS...WITH IFR CONDITIONS.

&&

POINT TEMPS/POPS...
DLH  52  70  52  72 /  40  20  10  10
INL  50  75  52  80 /  30  20  10  10
BRD  55  78  55  78 /  30  10  10  10
HYR  52  74  50  78 /  40  20  20  10
ASX  52  67  50  73 /  40  30  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

MELDE
Hazardous weather outlook, Jul 20, 12:46 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1246 PM CDT SUN JUL 20 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1246 PM CDT SUN JUL 20 2008

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON...AND
CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY BECOME SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE IS
ALSO A THREAT FOR A TORNADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

LSZ121-140>148-211030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1246 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON...AND
CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY BECOME SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE IS
ALSO A THREAT FOR A WATERSPOUT.

AREAS OF FOG...SOME DENSE...WILL PERSIST TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:31 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing44 min
Jul 20, 8:09 AM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing18 min
Jul 20, 2:46 PM CDTSevere Thunderstorm WarningDLHKoochiching27 min
Jul 20, 2:52 PM CDTSevere Thunderstorm WarningDLHKoochiching38 min
Jul 20, 3:50 PM CDTSevere Thunderstorm WarningDLHCass40 min
Jul 20, 4:13 PM CDTTornado WarningDLHAitkin, Cass32 min
Jul 20, 4:21 PM CDTSevere Thunderstorm WarningDLHCass, Itasca39 min
Jul 20, 4:39 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing30 min
Jul 20, 5:29 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.